Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS La Crosse, WI

June 14, 2001Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 14, 2001, 2:48 PM CDT for Adams County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 2:48 PM CDT (19:48 UTC)
Expired
Jun 14, 2001, 3:15 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:55 PM CDTThunderstorm Wind 52 EBrooks, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KARX 141948
SVRLSE
WIC001-142015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 315 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHWEST OF FRIENDSHIP
  TO 6 MILES EAST OF WISCONSIN DELLS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT...
  RURAL ADAMS COUNTY AT 300 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

WELVAERT

LAT...LON 4396 8997 4352 8967 4400 8903 4444 8933

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:10 AM CDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 4:10 AM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
410 AM CDT THU JUN 14 2001

*UPDATED TO ADD COUNTIES TO FLASH FLOOD WATCH*

FORECAST CONCERNS...AS THEY HAVE BEEN THE LAST SEVERAL
DAYS...CONTINUE TO BE THE CONVECTION CHANCES...WHERE AND WHEN...AND
POSSIBLE FLOODING PROBLEMS.

AT THE SURFACE...THE 05Z ANALYSIS PLACED A LOW OVER WESTCENTRAL
MN...WITH A COLD FRONT RUNNING SOUTH OF THE LOW TO ANOTHER LOW
CENTRAL OVER NORTHCENTRAL KS. FROM THE NORTHERN LOW A WARM FRONT
EXTENDED INTO LAKE SUPERIOR. AHEAD OF THE FRONT DEWPOINTS WERE IN
THE MIDDLE TO UPPER 60S. THE 88-D IMAGERY HAS A LINE OF SHOWERS AND
STORMS EXTENDING FROM NORTHEAST MN/NORTHWEST WI INTO EASTERN NEB.
THIS LINE HAS DEVELOPED AND IS BEING FUELED BY THE 850 MB MOISTURE
TRANSPORT AND LOW LEVEL JET.

00Z MODEL RUN INITIALIZATION APPEAR MOSTLY FINE...ALTHOUGH MIGHT BE
A TAD TOO STRONG WITH UPPER LEVEL JET IN THE ROCKIES. SOLUTIONS
SHOWING SOME DIFFERENCES...WITHIN THEMSELVES AND WHEN COMPARED TO
EACH OTHER. AVN A BIT MORE CONSISTENT THOUGH...WHILE THE ETA HAS
MOVED TOWARD THE AVN THIS RUN...SHIFTING THE SURFACE LOW AT 36 HRS
NORTH. ETA DOES CONTINUE STRONGER THEN THE AVN THOUGH. AVN CONTINUES
TO BRING THE COLD FRONT THROUGH ABOUT 12 HOURS FASTER THEN THE ETA.
THE ETA IS DOING MUCH BETTER WITH THE CURRENT SURFACE
FEATURES...WITH THE STRENGTH AND POSITIONING OF THE LOWS AND FRONTS.
QPF LOOKS A BIT BETTER TOO...AND PREVIOUS ETA MODEL RUNS DID DO A GO
GOOD WITH AREAL EXTENT OF ONGOING PCPN. BASED ON THE BETTER
INITIALIZATION...WILL STAY WITH THE ETA SOLUTIONS FOR THIS PACKAGE.

THIS MORNING...THE LOW LEVEL JET SLACKENS FOR THE UPPER MISSISSIPPI
RIVER VALLEY...AND SHIFTS BACK TO THE SOUTHWEST AND WEST. MOISTURE
TRANSPORTS DOES THIS TOO. WITH THE LINE OF STORMS LOSING ITS MAIN
FEEDER MECHANISM...WOULD EXPECT IT TO WEAKEN AND END AS IT MOVES
EAST.

THE 500 MB TROUGH WILL SWING OVER THE CENTRAL PLAINS THIS
AFTERNOON...BRINGING ITS MAIN SHORTWAVE INTO THE NORTHERN PLAINS.
CYCLOGENESIS CAN BE EXPECTED OVER SD/WESTERN MN...UPON THE COLD
FRONT...IN RESPONSE TO THE WAVE. LOW LEVEL MOISTURE TRANSPORT AND
JET POINT INTO SOUTHWEST MN DURING THIS TIME. WOULD EXPECT A
THUNDERSTORM COMPLEX TO DEVELOP IN THIS REGION FOR THIS AFTERNOON.
THIS SHOULD THEN SHIFT TO THE NORTH AS BOTH THESE LOW LEVEL FEATURES
PUSH INTO NORTHERN MN BY 00Z FRI. HOWEVER...OUT AHEAD OF THE SFC
FRONT OVER EASTERN MN...IOWA...AND WESTERN WI...CAPES SHOULD REBOUND
THIS AFTERNOON INTO THE 3000+ J/KG RANGE. SHEAR IS MOSTLY
UNI-DIRECTIONAL...WHICH WOULD TREND TOWARD MORE
MULTI-CELLULAR...LINE TYPE CONFIGURATION FOR THUNDERSTORMS. A
SUPERCELL ISN/T OUT OF THE QUESTION THOUGH. WOULD EXPECT A LINE OF
THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE SURFACE FRONT THIS
AFTERNOON...AND THEN PUSH NORTHEAST TONIGHT. SEVERE THUNDERSTORMS
ARE A PRETTY GOOD BET LATER TODAY. ALSO OF CONCERN IS THE THREAT FOR
FLASH FLOODING. ONE HOUR FFG AVERAGES BETWEEN 1-2 INCHES ACROSS THE
ENTIRE AREA...AND WITH THE RELATIVE TRAINING MOVEMENT ANTICIPATED
WITH ANY STORMS...WATER COULD BE A PROBLEM. SFC PW/S ALSO IN EXCESS
OF 1.5 INCHES FOR LATE THIS AFTERNOON AND EVENING.

THE SHORTWAVE CONTINUES TO LIFT TO THE NORTHEAST ON FRIDAY
MORNING...MOVING INTO SOUTHERN CANADA. THE ETA DRAGS SOME ELONGATED
VORT ENERGY ACROSS WI EARLY. THE SURFACE FRONT SHOULD MOVE INTO
EASTERN WI ON FRIDAY MORNING...PLACING THE FORECAST AREA INTO SOME
DRY ENTRAINMENT BEING WRAPPED IN BEHIND THE FRONT BY THE LOW.
CURRENTLY IT LOOKS LIKE THE CLOUD SHIELD ASSOCIATED WITH THE LOW
SHOULD CONTINUE TO MOVE TO THE NORTH ON FRIDAY...WHICH WOULD LEAVE
THE REGION UNDER PARTLY TO MOSTLY SUNNY SKIES. RH FIELDS...MESO-ETA
TOTAL CLOUD PRODUCT...AND 310:320K HIGH CONDENSATION PRESSURE
DEFICITS  SUPPORT THIS. SOME COLD AIR ADVECTION CLOUD LEAD TO SOME
CU DEVELOPMENT.

TEMPERATURES WILL COOL DOWN FOR THE NEXT FEW DAYS...AND NUMERICAL
GUIDANCE AGREES WITH THIS.

.LSE...FLASH FLOOD WATCH TODAY...MNZ079-086-087-094-095...
       IAZ010-011-018-019...WIZ032>034...017-029.

RIECK

In the hours before

Special weather statement, Jun 14, 12:03 PM CDT, 2 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 PM CDT THU JUN 14 2001

HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH HEAVY RAIN...
LARGE HAIL AND DAMAGING WINDS.

TIMING - LATER THIS AFTERNOON AND THIS EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - LOW PRESSURE OVER WESTERN MINNESOTA LATE THIS MORNING
WILL CONTINUE TO LIFT NORTH THIS AFTERNOON AND EVENING. AS THE LOW
LIFTS NORTH...IT WILL PUSH A COLD FRONT ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. THE FRONT IS EXPECTED TO TRIGGER THUNDERSTORMS
AS IT PUSHES EAST INTO THE MOIST AND UNSTABLE AIRMASS OVER THE
REGION. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS AND LOCALLY HEAVY RAINS.

AT NOON...WIDESPREAD CLOUDS COVERED THE AREA...TEMPERATURES REMAINED
RELATIVELY COOL...AND INSTABILITY WAS MARGINAL. THE AMOUNT OF
INSTABILITY LATER THIS AFTERNOON AND EVENING...AND ANY SEVERE STORM
THREAT...WILL DEPEND ON HOW MUCH THE CLOUDS DECREASE THIS AFTERNOON
AND ALLOW FOR SOME SUNSHINE AND WARMING.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
AFTERNOON AND THIS EVENING.

RRS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.